Heavy Rain, Taylor
- When
- August 28, 5:00 AM CST
- Where
- Taylor County, Bedford
- Reported by
- CoCoRaHS
- Coordinates
- 40.670, -94.720
Rainfall measurement over the past 24 hours was 2.50 inches.
A strong push of moisture moved into southwest and west central Iowa during the early morning hours of the 28th. The 850 mb winds increased to 40 to 50 kts to the south of the area, with winds of 20 to 25 kts over southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong push of moisture moved into southwest and west central Iowa during the early morning hours of the 28th. The 850 mb winds increased to 40 to 50 kts to the south of the area, with winds of 20 to 25 kts over southwest Iowa. Moisture pooled with precipitable water values increasing to 2.1 to 2.25 inches over the areas. There was mechanical lift in place with a warm front located east-west to the south of the state. Widespread rainfall of 1.5 to 2.5 inches occurred. Flooding was minor, however ditches and small streams filled to capacity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 2:19 AM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 319 AM CDT THU AUG 28 2014 .SHORT TERM /TODAY/... ISSUED AT 305 AM CDT THU AUG 28 2014 THE UPPER LEVEL LONGWAVE TROUGH WILL SHIFT A LITTLE MORE TO THE EAST TODAY PUSHING THE UPPER LEVEL RIDGE OF HIGH PRESSURE INTO ILLINOIS. THE UPPER JET WILL BE RIGHT OVER IOWA TODAY WITH BROAD UPPER LEVEL DIVERGENCE MOVING ACROSS THE CWA THROUGH 18Z-21Z. COINCIDENT WITH THIS WILL BE AN AREA OF QG FORCING ACROSS CENTRAL INTO NORTHERN IOWA. AT THE SURFACE...A BROAD LOW PRESSURE SYSTEM OVER THE CENTRAL/SOUTHERN PLAINS WILL PULL SLOWLY TO THE NORTHEAST DRAGGING A WARM FRONT UP ACROSS CENTRAL IOWA THROUGH THE AFTERNOON. THE MODELS HAVE BEEN SLOWER IN BRINGING THE HEAVIER PRECIP INTO CENTRAL IOWA BUT DO IN FACT BRING IT ACROSS US FROM MID TO LATE MORNING INTO EARLY AFTERNOON. THERE IS NO QUESTION THAT WE WILL SEE THUNDERSTORMS MOVE INTO THE AREA BY DAYBREAK AND THEY WILL INCREASE IN COVERAGE THROUGH MID MORNING BUT THE MODELS ARE FAIRLY PROGRESSIVE WITH THE PRECIPITATION ACROSS THE SOUTHWEST WHERE FLASH FLOOD GUIDANCE IS LOWEST. HOWEVER IT WILL NOT TAKE MUCH TO PRODUCE FLASH FLOODING IN THE AREA GIVEN THE ANTECEDENT MOISTURE CONDITIONS. PRECIP IS EXPECTED TO THEN MOVE INTO AND ACROSS NORTHERN IOWA...BETWEEN HIGHWAY 30 AND THE MINNESOTA BORDER BY LATE MORNING INTO EARLY AFTERNOON. THERE WILL STILL BE A HEAVY RAIN POTENTIAL BUT NORTHERN IOWA CAN TAKE MORE RAINFALL. THE CURRENT FLASH FLOOD WATCH LOOKS GOOD ALTHOUGH IT MAY NEED TO BE EXTENDED IF THE PRECIP DOES IN FACT MOVE OUT SLOWER THAN EXPECTED. LOCAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH STRONGER STORMS PRODUCING LOCALLY HIGHER AMOUNTS. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 305 AM CDT THU AUG 28 2014 UPPER LEVEL LOW PRESSURE SYSTEM WILL FINALLY BEGIN TO PUSH EASTWARD THROUGH THE DAY TODAY...WHICH WILL HELP TO EVENTUALLY BRING AN END TO PROLONGED PERIODS OF PRECIPITATION CHANCES. HOWEVER...BEFORE SYSTEM PUSHES EAST FOR GOOD...A FEW MORE ROUNDS OF PRECIPITATION CAN BE EXPECTED. FOR BEGINNING OF PERIOD...ANTICIPATE DAYTIME CONVECTION TO CONTINUE TO PUSH TO THE NORTHEAST NORTH OF IOWA...THOUGH MAY LINGER INTO NORTHERN CWA. BEHIND THIS PUSH OF PRECIPITATION FORCING WILL AGAIN INCREASE...LIFTING INTO IOWA BEHIND BOUNDARY. FORCING IS MUCH LESS WELL DEFINED AND MODELS ARE NOT IN GOOD AGREEMENT WITH TIMING OR PLACEMENT OF PRECIPITATION. GIVEN AIRMASS WILL GENERALLY BE WORKED OVER FROM DAYTIME PRECIPITATION...THOUGH WILL REMAIN VERY MOIST...HAVE CUT BACK ON POPS WITH MORE SCATTERED PRECIPITATION EXPECTED. HOWEVER...STORMS WILL AGAIN BE SLOW MOVING AND PWAT RATES REMAIN NEAR 1.5 INCHES WITH GOOD WARM CLOUD DEPTHS. THEREFORE...ANY PRECIPITATION MAY AGAIN BE HEAVY. WILL HOLD OFF ON FLASH FLOOD WATCH ATTM...THOUGH MAY BE NEEDED OVERNIGHT DEPENDING ON EVOLUTION OF DAYTIME PRECIPITATION TRENDS ACROSS THE CWA. ANOTHER ROUND OF PRECIPITATION WILL BE POSSIBLE FRIDAY...AS SECONDARY BOUNDARY AND UPPER LEVEL TROUGH PUSH EAST ACROSS IOWA. FORCING IS AGAIN SOMEWHAT LACKING DURING THE DAY...THOUGH INCREASES ACROSS THE SOUTHEAST LATE IN THE DAY AND HAVE THEREFORE KEPT BEST POPS THERE...LINGERING INTO FRIDAY NIGHT. SYSTEM WILL FINALLY PUSH EAST SATURDAY WITH A BRIEF DRY PERIOD IN STORE. HOWEVER A STRONG UPPER LEVEL LOW WILL PUSH EAST ACROSS CANADA WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO WESTERN IOWA BEGINNING SUNDAY. THIS WILL BRING ADDITIONAL CHANCES FOR PRECIPITATION TO THE AREA FOR SUNDAY AND MONDAY BEFORE THIS SYSTEM ALSO PUSHES EAST. MODELS HAVE BEGUN TO SLOW ONSET OF THIS SECOND SYSTEM SOMEWHAT...WITH BEST PRECIPITATION CHANCES ARRIVING SUNDAY NIGHT. HOWEVER...INSTABILITY WILL BE SUFFICIENT AHEAD OF SYSTEM THAT IF SYSTEM ARRIVES DURING BEST DIURNAL HEATING MAY SEE THREAT FOR SEVERE THUNDERSTORMS...THOUGH NOT AS CONFIDENT GIVEN SLOWER TIMING. TEMPERATURES WILL REMAIN FAIRLY STEAD THROUGH THE WEEK...THOUGH PRECIPITATION TRENDS AND CLOUDS MAY HELP KEEP TEMPERATURES COOLER THAN GOING AT TIMES...ESPECIALLY IN THE OVERNIGHT HOURS. CONDITIONS WILL BE SLIGHTLY COOLER BEHIND SECONDARY LOW FOR EARLY IN THE WORK WEEK. && .AVIATION...28/06Z ISSUED AT 1207 AM CDT THU AUG 28 2014 LITTLE CHANGE FROM PREVIOUS THINKING /00Z/ WITH PRIMARY CONCERN CATEGORY CHANGES DRIVEN BY EXPANDING CONVECTION OVERNIGHT. ALTHOUGH MVFR CIGS HAVE EXPANDED SOMEWHAT THEY HAVE YET TO REACH TAF SITES WHICH REMAIN VFR AT 06Z. EXPECT CIGS AND VSBYS TO LOWER TO MVFR AND POSSIBLY IFR WITH PRECIP ONSET BY EARLY THIS MORNING AS IT CROSSES THE MO RIVER INTO IA...AND COULD LAST FOR A PROLONGED PERIOD. CONDITIONS MAY RETURN TO VFR BY THU AFTERNOON...BUT POTENTIAL FOR AT LEAST LIGHT PRECIP WILL LINGER THROUGH THE ENTIRE PERIOD. NRN SITES /KMCW/ MAY ALSO EXPERIENCE A RETURN TO LOWER CIGS/VSBYS DURING THE EVENING. && .HYDROLOGY... ISSUED AT 305 AM CDT THU AUG 28 2014 RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WITH LOCALLY HIGHER RATES ARE POSSIBLE OVER WEST-CENTRAL TO SOUTHWEST IOWA EARLY THIS MORNING AND... WILL LIFT NORTH AND EAST THROUGH THE DAY TODAY. ACROSS THE SOUTH AND WEST...1-HR FFG IS AROUND AN INCH AND 3-HR FFG IS LESS THAN 2 INCHES IN MOST PLACES...SO FLASH FLOODING REMAINS A CONCERN. WITH THE WIDESPREAD QPF AMOUNTS OF 1 TO 3 INCHES TODAY...THE RACCOON AND SMALLER RIVER BASINS MAY SEE RISES BY FRIDAY AND ATTM MAINLY REACHING ACTION STAGE OR MINOR FLOOD STAGE. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR ADAIR-ADAMS-AUDUBON- CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE- GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION. && SHORT TERM...FAB LONG TERM...AWB AVIATION...SMALL HYDROLOGY...PODRAZIK/REV/AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT THU AUG 28 2014 IAZ033-034-044>046-057>059-070>072-081>083-092>094-291100- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 500 AM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE OFF AND ON THROUGH FRIDAY NIGHT AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY MORNING. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. THERE IS A THREAT FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH LATE SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE THIS WEEK. SPOTTER ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075- 084>086-095>097-291100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 500 AM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL SPREAD ACROSS THE AREA THROUGH THE DAY TODAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 35. THERE IS A SMALL RISK OF LOCALIZED FLASH FLOODING. RISES IN SMALL STREAMS AND RIVERS MAY ALSO RESULT FROM THE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE OFF AND ON THROUGH SATURDAY MORNING AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY MORNING. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. THERE IS A THREAT FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH LATE SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE THIS WEEK. SPOTTER ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. AWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 353 AM CDT THU AUG 28 2014 IAZ092-280945- TAYLOR IA- 353 AM CDT THU AUG 28 2014 ...HEAVY RAINFALL OCCURRING IN TAYLOR COUNTY... AT 350 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LENOX...OR 10 MILES NORTHEAST OF BEDFORD...MOVING NORTHEAST AT 20 MPH. ONE TO TWO INCHES OF RAIN HAS FALLEN WITH THIS STORM. STREET FLOODING IN URBAN AREAS IS POSSIBLE ALONG WITH PONDING OF WATER IN RURAL AREAS. LOCATIONS IMPACTED INCLUDE... BEDFORD...LENOX...NEW MARKET...CLEARFIELD...BLOCKTON...GRAVITY... SHARPSBURG...CONWAY...ATHELSTAN...LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4058 9491 4090 9492 4089 9449 4057 9448 TIME...MOT...LOC 0850Z 232DEG 26KT 4079 9459 BOKSA
The national radar mosaic for the moment the first event began.
11 heavy rain. Local standard time, as filed.
Rainfall measurement over the past 24 hours was 2.50 inches.
Rainfall measurement over the past 24 hours was 1.82 inches.
Rainfall measurement over the past 24 hours was 1.40 inches.
Rainfall measurement over the past 24 hours was 1.74 inches.
Rainfall measurement over the past 24 hours was 2.21 inches.
Rainfall measurement over the past 24 hours was 1.18 inches.
Rainfall measurement over the past 24 hours was 2.16 inches.
Rainfall measurement over the past 24 hours was 1.23 inches.
Rainfall measurement over the past 24 hours was 1.42 inches.
Rainfall measurement over the past 24 hours was 2.52 inches.
Rainfall measurement over the past 24 hours was 1.67 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531153, 531159, 531150, 531151, 531152, 531154, 531155, 531156, 531157, 531158, 531160.